MAUDE Adverse Event Report: COOK INC TORNADO PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC TORNADO PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
The international customer reported that, after the successful release of the first tornado platinum embolization microcoil, the second coil could not be released as it became stuck in the front end of the catheter.The user attempted to retract the microcoil, but was unsuccessful.The catheter ultimately had to be withdrawn from the blood vessel, at which point it was discovered that the wire guide was also stuck in the microcoil.The user finally changed to another device entirely to continue the procedure, with no further issues reported.During investigation the images provided indicated the coil had elongated.The complaint product is reportedly unavailable for return and evaluation.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is previously submitted, unknown, or unavailable investigation ¿ evaluation a review of the complaints history, device history records, documentation, instructions for use (ifu), quality control, manufacture instructions, specifications and photographic inspection were conducted during the investigation.The complaint device was not returned.However, a document based investigation evaluation was performed.A review of relevant manufacturing documents was conducted.It was concluded that the was visually inspected by quality control and no notable gaps in production or processing controls were noted.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with ifu t_ce_tem that lists the anatomical requirements, warnings and precautions, and the correct deployment procedure.The ifu also provides recommendations for the wire guides and catheters that can be used when positioning coils.It is important to note that this microcoil is not meant to be retracted.As stated in the ifu, "if difficulties occur when deploying the embolization coil, repeat coil release procedure.If difficulties persist, withdraw the wire guide, coils and angiographic catheter simultaneously as a unit." therefore, when difficulties occurred, the proceeding step should have been to try to release the coil again via the wire guide or flushing instead of an attempt to retract the coil.Then, if difficulties persisted, the catheter, wire guide, and coil should have been removed all at once.It is unknown how the customer attempted to retrieve the coil out of the catheter.The complaint device was not returned.Without the returned device, it cannot be confirmed if the product was manufactured out of specification or if the complaint occurred because of other possible root causes.Root cause is inconclusive.We have notified the appropriate personnel and will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.Blank fields on this form indicate the information is previously submitted, unknown, or unavailable investigation ¿ evaluation a review of the complaints history, device history records, documentation, instructions for use (ifu), quality control, manufacture instructions, specifications and photographic inspection were conducted during the investigation.The complaint device was not returned.However, a document based investigation evaluation was performed.A review of relevant manufacturing documents was conducted.It was concluded that the was visually inspected by quality control and no notable gaps in production or processing controls were noted.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with ifu t_ce_tem that lists the anatomical requirements, warnings and precautions, and the correct deployment procedure.The ifu also provides recommendations for the wire guides and catheters that can be used when positioning coils.It is important to note that this microcoil is not meant to be retracted.As stated in the ifu, "if difficulties occur when deploying the embolization coil, repeat coil release procedure.If difficulties persist, withdraw the wire guide, coils and angiographic catheter simultaneously as a unit." therefore, when difficulties occurred, the proceeding step should have been to try to release the coil again via the wire guide or flushing instead of an attempt to retract the coil.Then, if difficulties persisted, the catheter, wire guide, and coil should have been removed all at once.It is unknown how the customer attempted to retrieve the coil out of the catheter.The complaint device was not returned.Without the returned device, it cannot be confirmed if the product was manufactured out of specification or if the complaint occurred because of other possible root causes.Root cause is inconclusive.We have notified the appropriate personnel and will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
The international customer reported that, after the successful release of the first tornado platinum embolization microcoil, the second coil could not be released as it became stuck in the front end of the catheter.The user attempted to retract the microcoil, but was unsuccessful.The catheter ultimately had to be withdrawn from the blood vessel, at which point it was discovered that the wire guide was also stuck in the microcoil.The user finally changed to another device entirely to continue the procedure, with no further issues reported.During investigation the images provided indicated the coil had elongated.The complaint product is reportedly unavailable for return and evaluation.Additional information received identified the procedure being performed at the time of the event was a gastroduodenal artery embolization.Additionally, it was reported, "micro catheter angiography confirmed bleeding branch vessel through the super selective insertion into the mid of gastroduodenal artery, decide to embolize the target vascular embolization from distal to proximal.Firstly, use 4 mm (9.5 cm long) micro embolization coil, when preparing to use another 4 mm (9.5 cm long) micro embolization coil, unable to release after liberating part of the coil.The doctor discovered the coil entangled the guide wire, so he withdrew the micro catheter and the coil.The doctor found the coil have been wiredrawing in vitro.The physician used another micro catheter inserted into the gastroduodenal artery, and inserted two 2 mm* 6cm micro embolization coil for further embolization".

Brand Name
TORNADO PLATINUM EMBOLIZATION MICROCOIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7301782
Report Number1820334-2018-00411
Device Sequence Number894586
Product Code KRD
UDI-Device Identifier00827002092150
UDI-Public(01)00827002092150(17)220310(10)7669496
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberMWCE-18S-8/4-TORNADO
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/05/2018
Supplement Date Received by Manufacturer03/05/2018
Initial Report FDA Received Date02/27/2018
Supplement Report FDA Received Date04/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR
Patient Weight63